Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 7, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Mar 21, 2023, 3:14 PM CDT for 10 counties in Kansas. It took effect at Mar 22, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2023, 3:14 PM CDT (20:14 UTC)
- In effect from
- Mar 22, 2023, 1:00 PM CDT
- Expired
- Mar 22, 2023, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060 WWUS83 KDDC 212014 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 314 PM CDT Tue Mar 21 2023 KSZ061-062-074-075-084-085-220900- /O.UPG.KDDC.FW.A.0007.230322T1800Z-230323T0100Z/ /O.NEW.KDDC.FW.W.0007.230322T1800Z-230323T0100Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 314 PM CDT Tue Mar 21 2023 /214 PM MDT Tue Mar 21 2023/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM CDT /7 PM MDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Wednesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...Falling to 15 to 20 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ043-063-076-086-220900- /O.NEW.KDDC.FW.W.0007.230322T1800Z-230323T0100Z/ Scott-Finney-Haskell-Seward- 314 PM CDT Tue Mar 21 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 063, 076, AND 086... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 8 PM CDT Wednesday. * AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire Weather Zone 063 Finney, Fire Weather Zone 076 Haskell and Fire Weather Zone 086 Seward. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...Falling to 15 to 20 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
4 follow-up statements
154 WWUS83 KDDC 220416 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1116 PM CDT Tue Mar 21 2023 KSZ043-061>063-074>076-084>086-230100- /O.CON.KDDC.FW.W.0007.230322T1800Z-230323T0100Z/ Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- 1116 PM CDT Tue Mar 21 2023 /1016 PM MDT Tue Mar 21 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM CDT /7 PM MDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 061, 062, 063, 074, 075, 076, 084, 085, AND 086... * AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
145 WWUS83 KDDC 221534 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1034 AM CDT Wed Mar 22 2023 KSZ043-221645- /O.CAN.KDDC.FW.W.0007.230322T1800Z-230323T0100Z/ Scott- 1034 AM CDT Wed Mar 22 2023 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 043... The National Weather Service in Dodge City has cancelled the Red Flag Warning. A cold front pushed south across Scott County this morning, and Scott County is now expected to be cooler, more humid, and less windy than previously forecast. Thus, the Red Flag Warning has been canceled. $$ KSZ061>063-074>076-084>086-222345- /O.CON.KDDC.FW.W.0007.230322T1800Z-230323T0100Z/ Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- 1034 AM CDT Wed Mar 22 2023 /934 AM MDT Wed Mar 22 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 063, 074, 075, 076, 084, 085, AND 086... * AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * WINDS...Southwest 25 to 40 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
693 WWUS83 KDDC 222333 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 633 PM CDT Wed Mar 22 2023 ...CRITICAL FIRE WEATHER CONDITIONS CONTINUE THROUGH EARLY EVENING... KSZ061>063-074>076-084>086-230100- /O.CON.KDDC.FW.W.0007.000000T0000Z-230323T0100Z/ Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- 633 PM CDT Wed Mar 22 2023 /533 PM MDT Wed Mar 22 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 063, 074, 075, 076, 084, 085, AND 086... * AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 12 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
815 WWUS83 KDDC 230056 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 756 PM CDT Wed Mar 22 2023 ...Red Flag Warning expiring... Relative humidity is improving as of this last hour and the red flag warning that was in effect will expire. KSZ061>063-074>076-084>086-230200- /O.EXP.KDDC.FW.W.0007.000000T0000Z-230323T0100Z/ Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens- Seward- 756 PM CDT Wed Mar 22 2023 /656 PM MDT Wed Mar 22 2023/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING FOR FIRE WEATHER ZONES 061, 062, 063, 074, 075, 076, 084, 085, AND 086... Winds will still gust commonly to around 35 mph through midnight. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:13 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Mar 21, 12:13 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 1213 PM CDT Tue Mar 21 2023 ...Updated Aviation Section... .SHORT TERM...(Tonight through Tuesday night) Issued at 1137 PM CDT Mon Mar 20 2023 IR depicts mid to upper level clouds moving across the CWA from the west with zonal flow more or less aloft. A south to southeast breeze around 15-25mph overnight due to leeside troughing near the Colorado state line coupled with a lack of an inversion due to the scattered cloud cover. A weak low will develop along the aforementioned leeside trough and move northeast through the CWA throughout the day Tuesday that will weaken the gradient and turn winds southwesterly by sunrise and west northwesterly by late morning around 10-15 mph. Winds thereafter will weaken to less than 10 mph and be northeasterly as the surface boundary pushes east out of the CWA and skies clear overnight into Wednesday morning. Temperature wise, with the elevated warm southerly flow near the surface, low temperatures Tuesday morning will be in the mid 30s to mid 40s across the CWA. Afternoon high temperatures will be aided by the downslope nature of the winds behind the surface trough pushing in the mid 60s to mid 70s. Overnight lows into the long term period will be mild once again in the mid 30s to mid 40s with more of a warmup on Wednesday. This will be aided by the upper level flow becoming more northwesterly due to ridging off the Rockies with increasing divergence. Therefore, leeside troughing will redevelop overnight Tuesday into Wednesday morning turning winds back out of the southwest helping to aid in the bigger warmup Wednesday afternoon due to the downslope adiabatic heating that will take place. Otherwise, a pretty quiet short term forecast will be had. .LONG TERM...(Wednesday through Monday) Issued at 1247 AM CDT Tue Mar 21 2023 Wednesday will be the big wind and dust day as models indicate high winds up to 50 mph gusts across the western half of the CWA, higher towards the Colorado state line. This area will be the most vulnerable for blowing dust restricting visibility due to the ongoing drought to go along with it on such a bare and dry ground. Otherwise, warm temperatures well into the 70s and even some low 80s possible for south central Kansas. A cold front will propagate down the longwave ridge overnight into Thursday morning that will weaken the winds and gradient and turn more northwesterly for the rest of the work week. A cool down but still at or above average for this time of year with afternoon high temperatures mainly in the 60s. Isolated rain chances favor eastern counties Thursday night into Friday associated with the shortwave that supported the aforementioned surface cold front, but not much is expected in way of QPF as ensemble data is showing most of the lowest percentile less than a tenth of an inch along and east of the Hwy 281 corridor. Another stronger disturbance looks to push through the CWA overnight into Saturday that will reinforce the northwest winds. With the northwest flow aloft regime firmly still in place, any precipitation looks to again favor northern and eastern counties once it taps into the more ample low level moisture field mainly into central and eastern portions of the state. Most of the CWA will remain dry if not just a few sprinkles here and there but nothing to write home about at this point in time. Temperatures will be knocked down into the upper 40s to the north and 50s for much of the rest of the CWA over the weekend more in line with this time of year if not just a tad below. A warm up is in store early next work week as southerly flow and fire danger returns. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Mar 21 2023 A weak, downslope-modified cold front yielded northwest winds in the 15 to 25 knot range late this morning through the onset of this TAF period, but these winds will quickly diminish to below 12 knots with winds remaining light and variable at 6 knots or less across much of southwest and west central Kansas through early Wednesday morning. Winds will ramp back up toward the end of this TAF period out of the southwest. Sustained winds will increase to 18 to 22 knots by 18Z with even stronger winds likely after that time Wednesday afternoon, particularly at LBL and GCK terminals. Flight category will remain VFR through this TAF period given the continued dry conditions. && .FIRE WEATHER... Issued at 1144 PM CDT Mon Mar 20 2023 Tuesday will see a weakening in winds late morning and afternoon with southwest winds turning more northwesterly less than 10-15 mph. Relative humidity values will drop to the 15-25 percent range. Wednesday will be the near critical and likely critical conditions for western counties as winds ramp up to 50 mph gusts from the southwest. Temperatures will push into the 70s with humidity values in the 15-25 percent range, lower toward the Colorado state line where winds will be highest. Winds will decrease after sunset to 20-30 mph gusts before becoming less than 10-15mph after midnight through Thursday morning as the next cold front passes through. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 41 77 39 / 0 0 0 0 GCK 67 38 76 37 / 0 0 0 0 EHA 69 46 75 42 / 0 0 0 0 LBL 71 45 77 40 / 0 0 0 0 HYS 66 37 72 35 / 0 0 0 10 P28 77 47 80 46 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for KSZ061-062-074-075-084-085. High Wind Watch from Wednesday afternoon through Wednesday evening for KSZ061-062-074-075-084-085. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Umscheid FIRE WEATHER...Lowe
Hazardous weather outlook, Mar 21, 1:24 AM CDT, 13 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 124 AM CDT Tue Mar 21 2023 KSZ030-031-043>046-061>066-074>081-084>090-220630- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 124 AM CDT Tue Mar 21 2023 /1224 AM MDT Tue Mar 21 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical and likely critical conditions for western counties as winds ramp up to 50 mph gusts from the southwest. Temperatures will push into the 70s with humidity values in the 15-25 percent range, lower toward the Colorado state line where winds will be highest. Winds will decrease after sunset to 20-30 mph gusts before becoming less than 10-15mph after midnight through Thursday morning as the next cold front passes through. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.